Florida, 2010

Funnel Cloud in Florida, September 12, 2010

September 12, 2010 · NWS MLB · 1 event in 1 county or zone

Numerous strong thunderstorms formed over Lake, Orange and Seminole Counties and moved southeast. A funnel cloud formed in association with one of the cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Numerous strong thunderstorms formed over Lake, Orange and Seminole Counties and moved southeast. A funnel cloud formed in association with one of the cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 12, 2:20 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 12, 2:20 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
320 PM EDT SUN SEP 12 2010

.DISCUSSION...

CURRENTLY/TONIGHT...SEA BREEZE BOUNDARY WILL BE SLOWER TO MOVE
INLAND NORTH OF THE CAPE THIS AFT WITH EAST/WEST COAST SEA BREEZE
COLLISION EXPECTED MORE TOWARD THE I-4 CORRIDOR FROM INTERIOR
VOLUSIA THROUGH KISSIMMEE AROUND SUNSET. THIS SHOULD ALLOW FOR MORE
SCT DEVELOPMENT OF STORMS INTO THE EARLY EVE. A SLIGHTLY STRONGER
N/NW STEERING FLOW WILL HAVE THE POTENTIAL TO PUSH THIS CONVECTION
BACK TOWARD THE VOLUSIA AND BREVARD COASTLINE THROUGH MIDNIGHT.

A FRONTAL BOUNDARY WILL CONTINUE TO BUILD SOUTHWARD INTO NORTHERN
CENTRAL FL LATER TONIGHT. HOWEVER IT WILL WEAKEN AS IT DOES SO WITH
ADDITIONAL PRECIP GENERATION NOT EXPECTED OVERNIGHT...EXCEPT FOR
PERHAPS OVER THE COASTAL WATERS.

MONDAY...FRONTAL TROUGH WILL CONTINUE TO BUILD SOUTHWARD ACROSS THE
AREA INTO THE MORNING HOURS. DRIER AIR WILL BUILD IN BEHIND THIS
BOUNDARY WHICH WILL KEEP RAIN CHANCES LIMITED ONCE AGAIN ACROSS THE
AREA. HAVE KEPT RAIN CHANCES MAINLY AROUND 20% OVER THE CWA...EXCEPT
FOR 30% TOWARD THE SRN TREASURE COAST AND OKEECHOBEE COUNTY WHERE
GREATEST MOISTURE WILL RESIDE. NORTHEAST WINDS WILL INCREASE INTO
THE AFTERNOON AS A HIGH PRESSURE SYSTEM NEAR THE AR/MO BORDER MOVES
EAST TOWARD THE TENNESSEE VALLEY. THIS WILL ALLOW FOR FASTER INLAND
MOVEMENT OF THE ECSB WITH HIGHS MORE TOWARD NORMAL VALUES AROUND THE
UPPER 80S ALONG THE COAST TO LOW 90S INLAND.

TUE-WED...WEAK SFC TROUGH OVER SRN HALF CWA WL BECOME DIFFUSE AS
IT GETS BRIDGE BY HIGH PRES CTRD BUILDING SEWD FROM THE MID MS AND
TN VLYS INTO THE WRN ATLC BY TUE AFTN. THIS SFC HIGH WILL GET A
SLGT REINFORCEMENT BY A SECOND OF SIMILAR STRENGTH ON WED. LCL
ONSHORE FLOW REGIME WITH LWR THAN NORMAL MEAN MOISTURE VALUES
ARGUES FOR BELOW NORMAL POPS. HAVE CONFINED 20 PERCENT POPS TO THE
SRN AND CSTL AREAS. THINK MEAN MOISTURE WILL DECREASE ENOUGH OVER
THE SOUTH BY WED SO THAT WE CAN REMOVE MENTION OF TS THERE...AND
KEEP POPS CONFINED TO EARLY IN THE DAY AS MARINE MODIFIED AIR
QUICKLY OVERSPREADS THE CWA FROM EAST TO WEST. NR TO SLGTLY ABOVE
NORMAL MAXES MON WITH MINS IN THE M-U70S. OTRW...DVLPG ONSHORE
FLOW WILL KEEP MAXES DOWN IN THE U80S-L90S WITH MINS DRIER AIR
ALLOWING MINS TO FALL INTO THE IN THE L-M70S INLAND...BUT STAY IN
THE M-U70S NEAR THE COAST.

THU-SAT...ONSHORE FLOW WILL CONTINUE AS THE ATLANTIC HIGH PRESSURE
RIDGE REMAINS ORIENTED NE-SW FROM OFFSHORE THE CAROLINAS INTO THE
SERN CONUS. WHILE THERE ARE SOME DIFFS BTWN THE GFS AND ECM IN
SUBTLE FEATURES MOVING WWD ON THE SOUTH SIDE OF THE RIDGE...BOTH
MODELS SHOW A WEAK TROUGH MOVING WWD ACROSS THE STATE...SOMEWHERE
BTWN FRI AND LATE SAT. MEAN PWATS REMAIN A FEW TENTHS BELOW THE
NORMAL MID SEP VALUE OF 1.6...WITH AIR MASS QUICKLY MODIFYING IN
ONSHORE FLOW EACH AFTERNOON. CONSEQUENTLY...POPS WILL REMAIN MINIMAL
MOSTLY IN THE FORM OF LATE NGT/EARLY MORNING SHRA NEAR THE COAST.
TEMPS GNRLY REMAIN L90S/L70S INLAND...AND U80S/M70S NEAR THE COAST.

&&

.AVIATION...
SEA BREEZE COLLISION TOWARD I-4 CORRIDOR TOWARDS SUNSET WILL
PRODUCE ADDITIONAL SCT SHRA/TSRA ACTIVITY INTO EARLY EVENING WITH
SOME MOVEMENT BACK TOWARD THE VOLUSIA/BREVARD COASTLINE THROUGH
MIDNIGHT. TEMPO IFR/MVFR CONDS CAN BE EXPECTED WITH THIS ACTIVITY
THRU 04Z. AFTERWARDS...VFR CONDS SHOULD PREVAIL INTO THE MORNING
HOURS BEFORE ISO CONVECTION ONCE AGAIN REDEVELOPS ACROSS THE AREA
BY MON AFT.

&&

.MARINE...
A WEAK FRONTAL BOUNDARY WILL BUILD SOUTHWARD OVER THE WATERS
BEGINNING LATE TONIGHT INTO TOMORROW. S/SW WINDS TONIGHT WILL
BECOME MORE N/NE BEHIND THE BOUNDARY AND INCREASE INTO MON AFT UP
TO AROUND 10-15 KTS. THIS WILL INCREASE SEAS ONLY SLIGHTLY FROM
AROUND 1-2 FT TONIGHT UP TO 2-3 FT TOMORROW.

TUE-FRI...HIGH PRES WILL STEADILY BUILD SWD FROM THE SERN CONUS
INTO THE WRN ATLC...PRODUCING A FRESHENING ONSHORE FLOW THAT WILL
BCM STEADY IN THE 12-15KT THROUGH MID WEEK...THEN INCREASE TO
14-18KT THEREAFTER. SEAS GRDLY BUILD...WITH COMBINATION OF
LENGTHENING FETCH AND DURATION OF ONSHORE WINDS LEADING TO
INCREASING SWELL COMPONENT LATE WED INTO THU. MAY WIND UP NEEDING
A CAUTIONARY STMT BY THEN...OTHERWISE A SLOW INCREASE IN
WINDS/SEAS IN INDICATED FROM DAYS 2 THRU 5.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  89  76  88 /  30  10  10  10
MCO  76  93  74  91 /  30  20  10  10
MLB  76  89  78  88 /  20  20  20  20
VRB  74  90  76  88 /  10  20  20  20
LEE  77  93  74  92 /  30  20  10  10
SFB  76  93  74  91 /  30  20  10  10
ORL  77  93  75  91 /  30  20  10  10
FPR  73  90  77  88 /  10  20  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...WEITLICH
LONG TERM....KELLY
Hazardous weather outlook, Sep 12, 11:19 AM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1219 PM EDT SUN SEP 12 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-130000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1219 PM EDT SUN SEP 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
AT MID DAY THE EAST COAST SEA BREEZE HAD FORMED ALONG THE
IMMEDIATE COAST SOUTH OF THE CAPE. THE SEA BREEZE WILL BE DELAYED
NORTH OF THE CAPE BUT WILL STILL DEVELOP BY MID AFTERNOON.
ISOLATED SHOWERS AND LIGHTNING STORMS CAN BE EXPECTED AS THIS
BOUNDARY PUSHES SLOWLY INLAND. COVERAGE AND INTENSITY OF STORMS
WILL INCREASE WITH THE COLLISION OF THE EAST AND WEST COAST
BREEZES EARLY THIS EVENING...BETWEEN 6 AND 9 PM....ROUGHLY ALONG
THE I 4 CORRIDOR. STORM MOTION WILL BE TOWARD THE SOUTH AT 10 TO
15 MPH. THE MAIN THREATS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND GUSTY WINDS AROUND 40 MPH.

...FLOOD IMPACT...
A FEW STORMS WILL BE CAPABLE OF PRODUCING RAIN AMOUNTS IN EXCESS OF
TWO TO THREE INCHES IN SPOTS...ESPECIALLY ALONG THE I 4 CORRIDOR
EARLY THIS EVENING. LOW LYING AND POOR DRAINAGE AREAS THAT HAVE
RECEIVED RECENT HEAVY RAINS WILL BE ESPECIALLY PRONE TO TEMPORARY
FLOODING.

...RIP CURRENT IMPACT...
A SMALL LONG PERIOD SWELL AND CUTS IN THE NEAR SHORE SAND BARS FROM
LARGE SWELLS LAST WEEKEND WILL PRODUCE AN ELEVATED RIP CURRENT RISK
AT AREA BEACHES TODAY. THE RISK WILL BE HIGHEST IN THE AFTERNOON
DURING THE OUTGOING TIDE. CHECK WITH LOCAL BEACH PATROLS ON CONDITIONS
WHEN ARRIVING AT THE BEACH. IF ENTERING THE WATER...ALWAYS STAY
WITHIN SIGHT OF A LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...
LIGHTNING STORMS THAT FORM AS A RESULT OF THE SEA BREEZE COLLISION
EARLY THIS EVENING WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 34
KNOTS OR GREATER AND FREQUENT LIGHTNING STRIKES. STORM MOVEMENT
WILL BE TOWARDS THE SOUTH AT 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
DRY AIR MASS IN THE MID LEVELS LIMITS RAIN CHANCE THROUGH THE
EXTENDED. HIGH PRESSURE REMAINING NORTH OF FLORIDA WILL RESULT IN
CONTINUED ONSHORE WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY/WIMMER

In the hours before

Special weather statement, Sep 12, 6:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
711 PM EDT SUN SEP 12 2010

FLZ053-122345-
OSCEOLA-
711 PM EDT SUN SEP 12 2010

...STRONG STORM NEAR HOLOPAW...

AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM WITH GUSTY WINDS OF 40 TO 45 MPH...FREQUENT LIGHTNING AND
LOCALLY HEAVY RAINFALL NEAR HOLOPAW MOVING SOUTH AT 10 MPH.

THIS STORM WILL APPROACH FOREVER FLORIDA THROUGH 745 PM.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS TO NEAR 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

15
Special weather statement, Sep 12, 6:18 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
718 PM EDT SUN SEP 12 2010

FLZ044>046-122345-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-
718 PM EDT SUN SEP 12 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH OVER NORTHERN LAKE COUNTY...NORTHWESTERN ORANGE
COUNTY...SOUTHWESTERN SEMINOLE COUNTY...

* UNTIL 745 PM EDT.

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR MOUNT
PLYMOUTH...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL ALSO PRODUCE
FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO TWO
INCHES.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE ROCK SPRINGS...WEKIWA SPRINGS STATE PARK AND WEKIVA SPRINGS.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2896 8152 2863 8126 2850 8153 2887 8170
TIME...MOT...LOC 2315Z 331DEG 11KT 2884 8157

15

The radar

The Melbourne radar (KMLB), 118 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lake

When
September 12, 6:30 PM EST
Where
Lake County, 2.53 mi SE of Dona Vista
Reported by
Trained Spotter
Coordinates
28.860, -81.515

A trained storm spotter observed funnel cloud formation over rural Lake County, about 10 miles northwest of his location.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249623.